Vimpat is the next (tenth) anticonvulsant drug we are considering for Calvin besides medical marijuana. It sounds as troubling as all of the others he has already tried, and the chance that it—or any subsequent pharmeceutical—will stop his seizures has dwindled to almost nothing. Sadly, Calvin cannot tell us how he feels.

What you should know about Vimpat:

Do not stop taking Vimpat without first talking to a healthcare provider. Stopping Vimpat suddenly can cause serious problems. Stopping seizure medicine suddenly in a patient who has epilepsy can cause seizures that will not stop (status epilepticus).

Vimpat can cause serious side effects, including:

Like other antiepileptic drugs, Vimpat may cause suicidal thoughts or actions in a very small number of people, about 1 in 500. 

Call a healthcare provider right away if you have any of these symptoms, especially if they are new, worse, or worry you:  
    ◦    thoughts about suicide or dying
    ◦    attempt to commit suicide
    ◦    new or worse depression
    ◦    new or worse anxiety
    ◦    feeling agitated or restless
    ◦    panic attacks
    ◦    trouble sleeping (insomnia)
    ◦    new or worse irritability
    ◦    acting aggressive, being angry or violent
    ◦    acting on dangerous impulses
    ◦    an extreme increase in activity and talking (mania)
    ◦    other unusual changes in behavior or mood
Vimpat may cause you to feel dizzy, have double vision, feel sleepy, or have problems with coordination and walking. Do not drive, operate heavy machinery, or do other dangerous activities until you know how Vimpat affects you.
Vimpat may cause you to have an irregular heartbeat or may cause you to faint. Call your healthcare provider if you have:
    ◦    fast, slow, or pounding heartbeat
    ◦    shortness of breath
    ◦    feel lightheaded
    ◦    fainted or if you feel like you are going to faint

Vimpat is a federally controlled substance (C-V) because it can be abused or lead to drug dependence. Keep your Vimpat in a safe place, to protect it from theft. Never give your Vimpat to anyone else, because it may harm them. Selling or giving away this medicine is against the law.

Before you take VIMPAT, tell your healthcare provider if you:
    ◦    have or have had depression, mood problems, or suicidal thoughts or behavior
    ◦    have heart problems
    ◦    have kidney problems
    ◦    have liver problems
    ◦    have abused prescription medicines, street drugs, or alcohol in the past
    ◦    have any other medical problems
    ◦    are pregnant or plan to become pregnant. It is not known if Vimpat can harm your unborn baby.

Vimpat may cause other serious side effects:
Vimpat may cause a serious allergic reaction that may affect your skin or other parts of your body such as your liver or blood cells. Call your healthcare provider right away if you have:
    •    a skin rash, hives
    •    fever or swollen glands that do not go away
    •    shortness of breath, swelling of the legs, yellowing of the skin or whites of the eyes, or dark urine

The most common side effects of Vimpat include:
    •    dizziness
    •    headache
    •    double vision
    •    nausea

These are not all of the possible side effects of Vimpat. For more information ask your healthcare provider or pharmacist. Tell your healthcare provider about any side effect that bothers you or that does not go away. Call your healthcare provider for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.


  1. Hello, I've been wanting to email you for some time. I don't know if it's the massive fatigue, but I couldn't locate your email address on your site. We have a lot in common, for example being fashion designers (former)... having amazing little boys battling epilepsy resistant to meds...and most recently, adding vimpat to an arsenal of meds. Vimpat is our 11th AED and unfortunately for us isn't not working either. I hope you have better luck. I will say however, in the side effects department, this drug is kind of a champ. It's ramped him up a little behavior wise, and made sleep a little difficult. Maybe those side effects would be worse if it weren't for the Topamax he's on... now that drug is a real nightmare.

    I read your blog posts every day and relate to 99.9% of what you are saying. Thanks for writing it down and sharing it with the world. I keep Calvin in my prayers. Please email me if you feel like chatting: lindalulu70@msn.com.

    best, Linda

    1. hi linda, thanks for reaching out. where do you live? if you want, you can write to me at christy.shake@gmail.com
      i am sorry you have to go through the same bullshit. it sucks.
      about vimpat, calvin already suffers some mania and sleep disturbances due to his other drugs, so we are not to happy about adding to that. and it would help if he could tell us how he is feeling. ugh.
      please keep in touch.

  2. This sounds unbearable. Are you making any progress toward the medical marijuana? My heart hurts reading this. Yours and Michael's must call out in despair. I wish for the best possible decisions to show their way....

    1. yes, carol, making progress though it is slow. will give a bit of an update in today's post. xo

  3. Yes. Lovely, all of it. However, I think I told you that Vimpat (the eighteenth drug we tried with Sophie) has shown pretty minimal side effects -- at least compared to the other drugs she's been on. If you do decide to try it, remember to always give it to him on a full stomach. And since it works differently than most of the other drugs, there is a chance that you'll see improvement. If not, you know the drill.

    My fingers are crossed.

    1. thanks eee. i don't like the fact that long-term side effects of vimpat are not known due to its youth. ugh.

  4. Another Vimpat data point: It wasn't until Vimpat was added to my daughter's cocktail that her seizures were finally under a reasonable amount of control. "Reasonable" meaning one or two a month. She was down to only Vimpat and Keppra, but the dizziness she experienced progressed to vertiginous migraines, so shes back on Topamax, but at a dosage low enough to not interfere with college.

    A vast improvement over the 20+ a day she was having prior to Keppra, and the 1-2 a night, minimum, on the cocktail of Keppra, Topamax, and I can't remember what else.